MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 4; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 4; DXE
Catalog Number SEPC4
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the superior mesenteric vein (smv) using an indigo system separator 4 (sep4).During the procedure, the physician made approximately 4 to 5 passes using the sep4 within an indigo system aspiration catheter 6 (cat6).However, the bulb of the sep4 began to unravel and, therefore, the sep4 was removed.The procedure was completed using a new sep4 with the same cat6.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the sep4 was kinked approximately 63.0 cm, 88.0 cm and 109.5 cm from the proximal end.The stainless steel wrapping wire proximal to the bulb were unraveled starting approximately 180.0 cm from the proximal end of the device.The core wire was fractured proximal to the bulb, approximately 198.5 cm from the proximal end of the device.The distal fractured segment was within the rhv.Minor kinks were present on the distal fractured segment of the delivery wire and the separator bulb was intact.Conclusions: evaluation of the returned sep4 revealed a core wire fracture proximal to the bulb.The sep4 bulb was connected via the wrapping wire to the proximal portion of the fractured delivery wire.This damage was likely a result of the reported repeated manipulation of the sep4 through tough clot burden.If the core wire fractures and the device is retracted, the wrapping wire may start to unravel.The returned condition suggests that retracting the sep4 through the rhv may have contributed to additional unraveling of the wrapping wire.Further evaluation revealed kinks along the length of the device.Based on the return condition and the reported complaint, these kinks were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra separators are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM SEPARATOR 4
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8242332
Report Number3005168196-2019-00085
Device Sequence Number1333211
Product Code DXE
UDI-Device Identifier00814548017594
UDI-Public00814548017594
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K163618
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/05/2020
Device Catalogue NumberSEPC4
Device Lot NumberC01120
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/14/2018
Supplement Date Received by Manufacturer03/04/2019
Initial Report FDA Received Date01/11/2019
Supplement Report FDA Received Date04/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005